Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 313, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 9, 2018, 3:12 PM MDT for Colfax County, Harding County, Union County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2018, 3:12 PM MDT (21:12 UTC)
- Expired
- Sep 9, 2018, 3:52 PM MDT
- In force
- 40 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Colfax County, NM, Harding County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 194 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
925
WUUS55 KABQ 092112
SVRABQ
NMC007-021-059-092215-
/O.NEW.KABQ.SV.W.0313.180909T2112Z-180909T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
312 PM MDT SUN SEP 9 2018
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
North central Harding County in northeastern New Mexico...
West central Union County in northeastern New Mexico...
Eastern Colfax County in northeastern New Mexico...
* Until 415 PM MDT.
* At 311 PM MDT, a severe thunderstorm was located near Farley, or 24
miles south of Des Moines, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Gladstone, Farley and Yates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to shelter inside a strong building. Stay away from
windows.
&&
LAT...LON 3639 10415 3661 10388 3636 10346 3607 10388
TIME...MOT...LOC 2111Z 315DEG 15KT 3642 10397
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
342 follow-up statements
090 WWUS55 KABQ 092135 SVSABQ Severe Weather Statement National Weather Service Albuquerque NM 335 PM MDT SUN SEP 9 2018 NMC007-021-059-092215- /O.CON.KABQ.SV.W.0313.000000T0000Z-180909T2215Z/ Harding-Union-Colfax- 335 PM MDT SUN SEP 9 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR NORTH CENTRAL HARDING...WEST CENTRAL UNION AND SOUTHEASTERN COLFAX COUNTIES... At 335 PM MDT, a severe thunderstorm was located near Gladstone, or 29 miles south of Des Moines, moving southeast at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Gladstone, Farley and Yates. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3633 10409 3654 10377 3636 10346 3607 10388 TIME...MOT...LOC 2135Z 313DEG 17KT 3634 10387 HAIL...<.75IN WIND...60MPH $$ 34
395
WWUS55 KABQ 092152
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
352 PM MDT SUN SEP 9 2018
NMC007-021-059-092202-
/O.CAN.KABQ.SV.W.0313.000000T0000Z-180909T2215Z/
Harding-Union-Colfax-
352 PM MDT SUN SEP 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HARDING...WEST
CENTRAL UNION AND SOUTHEASTERN COLFAX COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3633 10409 3654 10377 3636 10346 3607 10388
TIME...MOT...LOC 2150Z 315DEG 15KT 3629 10381
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 11:31 AM MDT, 3 hours 41 minutes earlier.
Area forecast discussion, Sep 9, 11:31 AM MDT, 3 hours 41 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1131 AM MDT Sun Sep 9 2018 .AVIATION... 18Z TAF CYCLE Mid level clouds sliding over northern NM are signaling the approach of an upper level wave that will force SHRA/TSRA over the northern mts aft 20Z. A few of these storms will become strong to perhaps severe as they move southeast across the northeast plains. Model guidance is in good agreement KTCC will be in line for a heavier TSRA. A convective outflow will probably move into the Rio Grande Valley as well late today which may spark a couple SHRA/TSRA from KSAF to KABQ. A thunderstorm complex will congeal across the east central plains late this evening and last through much of the night. Generally VFR conditions except brief MVFR and IFR cigs and vsbys in the stronger thunderstorms. && .PREV DISCUSSION...255 AM MDT Sun Sep 9 2018... .SYNOPSIS... Low clouds and areas of fog over the far east near the Texas border and possibly the Moreno Valley will burn off soon after sunrise today. Strong to severe storms are possible over northeast New Mexico where plenty of Gulf moisture and instability are present. Storm activity will push down the eastern plains, possibly as far as Clovis and Portales after midnight tonight. Temperatures warm a few more degrees Monday and Tuesday with storm activity trending down, favoring the Sacramento Mountains Monday. Dry conditions and above normal temperatures with highs in the upper 80s to low 90s will remain through the end of the work week. && .DISCUSSION... Plenty of low level moisture across the east and clear skies have allowed for low clouds and areas of patchy fog to develop near the TX border. Fog is also likely within the Moreno Valley this morning. Sunny skies and plenty of warming is expected today with highs 5F warmer across the east today. Today's main story will be an upper level disturbance traversing NM with northwest flow aloft over the northern mtns. Southerly flow will allow for a good shear profile across eastern NM, and will combine with 1500 to 2000+ J/kg of CAPE to allow for strong to severe storms this afternoon and evening. Storm motion will be to the southeast with 25-35kts of bulk shear and mid- level lapse rates near 8C/km allowing storms to persist well into the night into east-central NM, potentially down to Curry and Roosevelt Counties after midnight. Another round low clouds is likely Monday morning, with storm outflow producing a weak east wind to Santa Fe and ABQ. Monday's storm activity will favor the Sacramento Mtns with isolated activity still possible over the east slopes of the Sangre de Cristo's. Tuesday, southerly flow strengthens pushing Gulf moisture further up the RGV and into west-central NM. This is expected to help increase cloud cover Tuesday afternoon helping highs dip a few degrees from Monday's forecast levels but still remain above normal. Storms will favor the southern high terrain. The high becomes stretched and elongated SW-NE across the state by mid to late week with only isolated storms possible over the Gila. Highs remain 5-10F above normal with dry conditions persisting into next weekend. 24/Hergert && .FIRE WEATHER... Showers and storms will develop over the northern mountains this afternoon then shift southeast across eastern NM as a large area of rain with embedded storms. Precip amounts will average one quarter inch to one half inch, with locally heavier rain likely. Convective outflows will force stronger winds and higher humidity into the Rio Grande Valley this evening. Upper level high pressure will develop eastward into southern NM through Wednesday but the latest guidance has a bit deeper moisture beneath the high than previous model runs. Temperatures will still warm 5 to 10 degrees above normal for much of this week but it may not be quite as dry as previously expected. Moisture from eastern NM today will improve chances for storms along the east slopes of the central mt chain Monday. A bit more mid level moisture may slide north beneath the high Tuesday and lead to wet/dry storms over the southern and western high terrain. The best impulse of mid level moisture is now shown Wednesday when storms form over the western high terrain then possibly move into the Rio Grande Valley. The upper high is still shown to become unseasonably strong by late week while becoming centered over central NM. This would limit storm development and trend temperatures even warmer through next weekend. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Sep 9, 3:34 AM MDT, 11 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 334 AM MDT Sun Sep 9 2018 NMZ501>540-101100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 334 AM MDT Sun Sep 9 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms this afternoon and tonight over northeast and east-central New Mexico where large hail and damaging winds are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday High pressure will continue to build over New Mexico with a drying trend and warmer temperatures expected for the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and tonight for severe weather over northeast and east-central NM for large hail and damaging winds. Spotters are encouraged to report any severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 24
In the hours before
Special weather statement, Sep 9, 1:38 PM MDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Albuquerque NM 138 PM MDT SUN SEP 9 2018 NMZ527-528-092015- Far Northeast Highlands-Raton Ridge/Johnson Mesa- 138 PM MDT SUN SEP 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL 215 PM MDT... At 138 PM MDT, Doppler radar was tracking a strong thunderstorm near Raton Crews Airport, or 7 miles south of Raton, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Raton and Raton Crews Airport. This includes Interstate 25 between Mile Markers 435 and 450. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3675 10461 3689 10448 3677 10418 3655 10439 TIME...MOT...LOC 1938Z 307DEG 11KT 3678 10448 34
Local storm report, Sep 9, 2:39 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
239 PM MDT SUN SEP 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TORNADO 25 S CAPULIN 36.38N 103.99W
09/09/2018 UNION NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201800833
DAKSpecial weather statement, Sep 9, 3:09 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
309 PM MDT SUN SEP 9 2018
NMZ515-528-092145-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
309 PM MDT SUN SEP 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORA COUNTY UNTIL
345 PM MDT...
At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Wagon Mound, moving southeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Wagon Mound and Shoemaker.
This includes Interstate 25 between Mile Markers 370 and 386.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3595 10464 3577 10485 3577 10488 3596 10505
3609 10489
TIME...MOT...LOC 2109Z 314DEG 9KT 3598 10491
34The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 7:47 PM MDT | Special Weather Statement | ABQ | Colfax | 28 min |
| Sep 9, 1:38 PM MDT | Special Weather Statement | ABQ | Colfax | 37 min |
| Sep 9, 1:55 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 56 min |
| Sep 9, 2:23 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Union | 52 min |
| Sep 9, 3:09 PM MDT | Special Weather Statement | ABQ | Mora | 36 min |
| Sep 9, 3:16 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 59 min |
| Sep 9, 4:03 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 117 min |
| Sep 9, 4:05 PM MDT | Special Weather Statement | ABQ | Harding | 25 min |
| Sep 9, 4:13 PM MDT | Special Weather Statement | ABQ | Mora | 32 min |
| Sep 9, 4:18 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 42 min |
| Sep 9, 4:26 PM MDT | Special Weather Statement | ABQ | Lincoln | 34 min |
| Sep 9, 4:33 PM MDT | Special Weather Statement | ABQ | Mora | 27 min |
| Sep 9, 4:40 PM MDT | Special Weather Statement | ABQ | Union | 35 min |
| Sep 9, 4:48 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 42 min |
| Sep 9, 4:49 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 41 min |
| Sep 9, 4:51 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval | 19 min |
| Sep 9, 5:02 PM MDT | Special Weather Statement | ABQ | Mora | 28 min |
| Sep 9, 5:28 PM MDT | Severe Thunderstorm Warning | ABQ | Quay, Union | 45 min |
| Sep 9, 5:30 PM MDT | Special Weather Statement | ABQ | San Miguel | 30 min |
| Sep 9, 5:33 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 42 min |
| Sep 9, 5:37 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 53 min |
| Sep 9, 5:39 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 36 min |
| Sep 9, 5:51 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 114 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.